Hail, Dickinson
- When
- June 10, 4:15 PM CST
- Where
- Dickinson County, Herington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.670, -96.950
A long lived supercell over north central Kansas developed during the late afternoon, and persisted through much of the evening before becoming embedded within a complex of elevated storms over northeast Kansas. Several reports of hail right around one inch in diameter were received, with one report of hail up to the size of golfballs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A long lived supercell over north central Kansas developed during the late afternoon, and persisted through much of the evening before becoming embedded within a complex of elevated storms over northeast Kansas. Several reports of hail right around one inch in diameter were received, with one report of hail up to the size of golfballs. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 10, 2:30 PM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CDT TUE JUN 10 2008 .DISCUSSION... 20Z WATER VAPOR SHOWS BROAD RIDGING OVER THE CENTRAL AND NORTHERN PLAINS WITH A CLOSED UPPER LOW OVER THE NORTHERN ROCKIES. AT THE SFC CYCLOGENESIS OVER SOUTHEAST CO HAS CAUSED THE PRESSURE GRADIENT TO TIGHTEN AND SOUTHERLY WINDS TO INCREASE. WITH DAYTIME HEATING AND SOME CONVERGENCE SEEN IN THE WIND FIELD OVER SOUTH CENTRAL KS...AN ISOLATED THUNDERSTORM OR TWO HAS BEEN ABLE TO FIRE WITHIN THE THETA-E RIDGE OVER CENTRAL KS. THUNDERSTORMS CHANCES TONIGHT LOOK TO BE SMALL FOR ANY ONE LOCATION. THETA-E ADVECTION SHOULD CONTINUE AND...AS THE LOW LEVEL JET VEERS OVERNIGHT...INCREASE OVER NORTHEAST KS. HOWEVER ISENTROPIC SURFACES SHOW A GOOD PORTION OF THE LOW TO MID LEVELS REMAINING DRY WITH MUCH OF THE LIFT GOING INTO SATURATION. 320K SFC OF THE NAM INDICATES THAT THERE COULD BE SOME HIGH BASED STORMS SIMILAR TO THIS AFTERNOON...BUT THE LOW LEVEL WAA AND BETTER CONVERGENCE QUICKLY SHIFT NORTH TONIGHT OVER NEB AND IA. WITH SOME ISOLATED CONVECTION ALREADY OUT THERE...HAVE INCLUDED A SLIGHT CHANCE FOR THUNDERSTORMS OVER WESTERN AND NORTHERN SECTIONS OF THE FORECAST AREA. THINK THERE COULD BE AN ISOLATED STORM OR TWO WITHIN THE THETA-E RIDGE TONIGHT. LOWS TONIGHT SHOULD BE MUCH WARMER THAN THIS MORNING WITH THE PRESSURE GRADIENT REMAINING TIGHT CAUSING SOUTHER WINDS TO REMAIN IN THE 10 TO 20 MPH RANGE. ALSO SOME LOW LEVEL MOISTURE RETURN MAY HELP FOR SOME STRATUS TO DEVELOP TOWARDS SUNRISE. A COLD FRONT WILL APPROACH THE FORECAST AREA BY THE AFTERNOON WEDNESDAY...WITH MODELS SHOWING ENOUGH HEATING AHEAD OF THE FRONT FOR CONVECTIVE INHIBITION TO WEAKEN. HAVE LEFT SOME SLIGHT CHANCE POPS IN THE NORTHEAST THROUGH THE MORNING...THEN BRING SOME CHANCE POPS INTO NORTH CENTRAL KS FOR THE AFTERNOON. AMOUNT OF INSTABILITY AND SHEER FORECAST BY MODELS WOULD BE ENOUGH FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERN. HIGHS SHOULD REACH THE UPPER 80S AND LOWER 90S WITH 850 TEMPS 20-22C. -WOLTERS WEDNESDAY EVENING FRONTAL BOUNDARY SHOULD EXTEND FROM LOW OVER SOUTHWEST KANSAS ACROSS NORTH CENTRAL KANSAS INTO NORTHWEST IOWA. THUNDERSTORMS MAY BE FIRING FROM LATE AFTERNOON ALONG THE FRONT IN NEBRASKA INTO NORTHWEST KANSAS. CAP SHOULD KEEP ANY CONVECTION AT BAY IN THE WARM SECTOR OVER EAST CENTRAL AND NORTHEAST KANSAS EARLY IN THE PERIOD. CONVERGENCE ALONG THE FRONT ALONG WITH EJECTING SHORTWAVES AND STEEPENING MID LEVEL LAPSE RATES SHOULD ERODE THE CAP FURTHER SOUTH INTO KANSAS AND ALLOW STORMS TO DEVELOP. SOUTHERLY LOW LEVEL JET WILL PUMP PLENTY OF MOISTURE INTO CENTRAL AND NORTHERN KANSAS AHEAD OF THE FRONT. GOOD SHEAR OF 40 TO 45 KTS SO SEVERE THUNDERSTORMS ARE POSSIBLE WITH STRONG WINDS AND LARGE HAIL MAIN HAZARDS BUT WITH GOOD LOW LEVEL VEERING WINDS WILL ALSO LEAD TO THE DEVELOPMENT OF ISOLATED TORNADOES. THE NAM AND THE GFS ARE SIMILAR WITH THE UPPER LOW MOVING ALONG THE CANADIAN BORDER IN THE NORTHERN PLAINS ON THURSDAY WITH THE FRONT SLIDING FURTHER SOUTHEAST ACROSS THE CWA. OUTFLOWS FROM WEDNESDAY NIGHTS STORMS MAY SHOVE THE BOUNDARY FURTHER SOUTH THAN THE MODELS ARE SUGGESTING. THE FRONT LIGHTS UP AGAIN ON THURSDAY AFTERNOON WITH POOLING OF MOISTURE INTO NORTHERN MISSOURI AND EAST CENTRAL KANSAS. THE FRONT BECOMES PARALLEL TO THE UPPER FLOW AND MAY SLOW ITS PROGRESS ACROSS EAST CENTRAL KANSAS THURSDAY AND THURSDAY NIGHT. LOW LEVEL JET FORECAST TO BE SOUTHWEST AND WILL FOCUS ON THE BOUNDARY WITH TRAINING OF CELLS POSSIBLE FROM SOUTH CENTRAL KANSAS NORTHEAST ACROSS EAST CENTRAL KANSAS INTO MISSOURI. WILL NEED TO MONITOR FUTURE RUNS TO SEE IF THIS TREND CONTINUES AS THE HEAVY RAINFALL COULD LEAD TO FLOODING PROBLEMS FOR EAST CENTRAL AND SOUTHEAST KANSAS. SHORTWAVE TROUGH MOVES ACROSS KANSAS ON FRIDAY WITH THE CONVECTION MOVING OFF TO THE SOUTHEAST OF THE CWA BY MIDNIGHT FRIDAY. NEXT CONCERN WILL COME ON SUNDAY AS ANOTHER FRONT MOVES INTO KANSAS WITH BEST CHANCES ACROSS NORTH CENTRAL KANSAS IN THE LATE AFTERNOON HOURS...JUST NORTHWEST OF THE CWA. WILL HOLD OFF UNTIL THE EVENING HOURS FOR MOST OF THE AREA. NEW 12Z RUN OF THE GFS LOOKS TO PRODUCE SOME CONVECTIVE FEEDBACK BUT STILL POINTS TO AN MCS FORMING AND PROPAGATING SOUTHEAST ACROSS THE CWA SUNDAY NIGHT AND EXITING MONDAY MORNING. RIDGE BUILDS INTO THE CENTRAL PLAINS ON TUESDAY WITH RETURN FLOW ACROSS CENTRAL KANSAS. COULD SEE SOME ELEVATED THUNDERSTORMS BUT GIVEN UNCERTAINTY WILL LEAVE OUT FOR NOW. TEMPERATURES WILL COOL OFF BEHIND THE FRONT FOR FRIDAY WITH HIGHS MAINLY IN THE UPPER 70S TO LOWER 80S...WARMING BACK INTO THE MID AND UPPER 80S FOR THE WEEKEND. 53 && .AVIATION... MOISTURE RETURN AND CONVERGENCE ALONG THE LOW LEVEL JET THIS EVENING WILL ALLOW FOR AN OUTSIDE CHANCE OF TS IN THE TERMINALS OVERNIGHT. HOWEVER ISENTROPIC CHARTS ON THE 320K SFC SUGGEST THAT THUNDERSTORM COVERAGE WILL BE ISOLATED SINCE A GOOD DEAL OF LIFT IS NECESSARY FOR SATURATION. ALSO NOSE OF THE LOW LEVEL JET AND BEST CONVERGENCE IS PROGGED TO BE NORTH OF THE TERMINALS. ANTICIPATE ISOLATED CONVECTION IF ANY...THEREFORE THERE IS NO MENTION IN TAFS. OTHER CONCERN IS MODELS SHOW LOW LEVEL MOISTURE RETUNING NORTH WITH BUFKIT SOUNDINGS SATURATING AROUND 2 KFT BETWEEN 09-14Z. GIVEN STRONG WINDS...WOULD EXPECT STRATUS MUCH MORE LIKELY THAN FOG...BUT DID NOT HAVE ENOUGH CONFIDENCE TO INCLUDE IN FCST. ADDED SOME SCT020 AND WILL LET LATER SHIFTS DIAGNOSE NEW DATA. INCREASING PRESSURE GRADIENT WILL CAUSE STRONG WINDS FROM THE SOUTH THROUGH THE NIGHT AND INTO WED...WITH SOME GUSTS AROUND 35KTS POSSIBLE WED. -WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1244 PM CDT TUE JUN 10 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-111745- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1244 PM CDT TUE JUN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE ACROSS CENTRAL KANSAS THIS AFTERNOON. DURING THE EVENING AND OVERNIGHT HOURS THERE COULD BE AN ISOLATED THUNDERSTORM MOVE ACROSS NORTHEAST KANSAS AS WELL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY BETTER CHANCES FOR THUNDERSTORMS WILL BE WEDNESDAY AFTERNOON OVER NORTH CENTRAL KANSAS...SPREADING INTO NORTHEAST AND EAST CENTRAL KANSAS WEDNESDAY NIGHT AND INTO THURSDAY AS A FRONT MOVES ACROSS THE AREA. THERE IS THE POTENTIAL FOR SOME OF THESE THUNDERSTORMS TO PRODUCE LARGE HAIL AND DAMAGING WINDS. THERE CONTINUES TO BE A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT AND FRIDAY ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. THERE IS ALSO A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. WOLTERS
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 503 PM CDT TUE JUN 10 2008 KSZ035>037-102230- DICKINSON-GEARY-MORRIS- 503 PM CDT TUE JUN 10 2008 ...A SIGNIFICANT WEATHER ALERT FOR EASTERN DICKINSON...NORTHWESTERN MORRIS AND GEARY COUNTIES... THROUGH 530 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH ACROSS PORTIONS OF GEARY...DICKINSON AND MORRIS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WINDS UP TO 40 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WOODBINE...LATIMER...WILSEY...WHITE CITY...GEARY COUNTY STATE PARK...PARKERVILLE...GRANDVIEW PLAZA...JUNCTION CITY AND DWIGHT. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 291 AND 300 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. CAVANAUGH
The Topeka radar (KTWX), 72 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
7 hail. Local standard time, as filed.
Spotters called to report quarter size hail.
One off-duty NWS employee and several storm spotters called in hail from the size of pennies to the size of quarters along the path of the storm, including on the north side of Alma.
Dime to nickel size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102047, 102048, 102049, 102050, 102053, 102054, 102057.